Tocilizumab-induced leukoencephalopathy with a reversible clinical course

Ryo Sasaki, Nozomi Hishikawa, Emi Nomura, Yoshio Omote, Mami Takemoto, Toru Yamashita, Noriko Hatanaka, Yasuto Higashi, Koji Abe

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Tocilizumab (TCZ; Actemra/RoActemra) is an anti-interleukin (IL)-6 receptor antibody for the treatment of rheumatoid arthritis (RA) and other autoimmune diseases and cytokine storms. The present case is a 63-year-old female well-controlled RA patient, who presented with a progressive cognitive impairment after 34 months of TCZ administration. Brain magnetic resonance imaging (MRI) showed leukencephalopathy with a lactic acid peak in magnetic resonance spectroscopy (MRS), a decreased blood flow in single photon emission computed tomography (SPECT), and a decreased accumulation in fluorodeoxyglucose positron emission tomography (FDG-PET). The discontinuation of TCZ improved her cognitive function and brain MRI findings at 3 months after drug cessation. The present case suggests that TCZ may sometimes cause leukoencephalopathy after long-term administration, and thus the early discontinuation of TCZ is recommended to achieve a good prognosis.

Original languageEnglish
Pages (from-to)2927-2930
Number of pages4
JournalInternal Medicine
Volume59
Issue number22
DOIs
Publication statusPublished - Nov 15 2020

Keywords

  • COVID-19
  • Cognitive dysfunction
  • Leukoencephalopathy
  • TCZ
  • Tocilizumab

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Tocilizumab-induced leukoencephalopathy with a reversible clinical course'. Together they form a unique fingerprint.

Cite this